Kentucky, 2018

Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 2018

February 24 to 25, 2018 · NWS PAH · 15 events in 11 counties and zones

An outbreak of severe thunderstorms and tornadoes occurred across western Kentucky. Most of the severe weather was along and south of a Paducah to Madisonville line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
9
Property damage
$7.2 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An outbreak of severe thunderstorms and tornadoes occurred across western Kentucky. Most of the severe weather was along and south of a Paducah to Madisonville line. North of that line, serious flash flooding resulted in a fatality. A surface low pressure center tracked rapidly north-northeast from Arkansas to the upper Mississippi Valley, dragging a warm front north across western Kentucky. Instability was adequate for tornadoes and severe storms in the presence of very strong wind shear. A very moist air mass resulted in heavy rainfall, which produced localized flash flooding due to the water-logged ground. Locally 5 to 6 inches of rain had fallen over the previous week. Rainfall rates in these thunderstorms were locally one-half to one inch per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 1:24 PM CST, 41 minutes earlier.

Area forecast discussion, Feb 24, 1:24 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018

Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.

.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018

Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.

Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.

&&

.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018

Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 24, 3:24 AM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
324 AM CST Sat Feb 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
324 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a risk of severe thunderstorms this afternoon and
evening. Damaging winds will be the main hazard. There is a risk
of a few tornadoes as well. The areas with the highest
probability for a tornado or two are southeast of a Cape
Girardeau, Poplar Bluff Missouri line into far west Kentucky,
mainly west of the Lakes, and the southern tip of Illinois.

Additional rainfall of up to 2 inches, with isolated higher
amounts possible, will result in an additional flooding risk
across the region today into tonight, especially across southeast
Missouri into west Kentucky. A Flood Watch remains in effect
through tonight for the entire region. With stronger thunderstorm
activity, Flash Flooding will be possible.

Updates and details on continued river flooding can be referenced
on the latest flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Updates and details on continued river flooding can be referenced
on the latest flood warnings and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely this afternoon and evening.
Additional heavy rainfall and flooding reports are requested.

In the hours before

Local storm report, Feb 24, 11:35 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HEAVY RAIN       EDDYVILLE               37.08N 88.08W
02/24/2018  M6.07 INCH       LYON               KY   PUBLIC

            4 DAY RAINFALL TOTAL RELAYED VIA TWITTER

&&

SP

The radar

The Ft Campbell radar (KHPX), 58 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 3 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Hail, Caldwell

When
February 24, 2:05 PM CST
Where
Caldwell County, 8 mi E of Princeton
Measured
0.88 in hail
Reported by
Public
Coordinates
37.120, -87.725

Nickel-size hail was reported on Highway 672.

Thunderstorm Wind, Carlisle

When
February 24, 7:22 PM CST
Where
Carlisle County, 3 mi SSW of Kirbyton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.810, -88.871

On Highway 307, a couple of small grain bins were destroyed. A trampoline and a playhouse were blown around. The damage occurred in very rural farm country.

Tornado, McCracken

When
February 24, 7:37 PM CST to 7:41 PM CST
Where
McCracken County, 1.8 mi NE of St Johns to 2.25 mi SE of Lone Oak
Rating
EF1
Path length
1.93 mi
Path width
100 yd
Property damage
$85,000
Reported by
NWS Storm Survey
Coordinates
36.990, -88.659

This EF-1 tornado began just south of Kentucky Highway 999 and moved northeast for about two miles. A barn was destroyed. Debris from the barn damaged a nearby house and was embedded into a small trailer over 100 yards away. Some debris was buried up to three feet deep. Another outbuilding was destroyed. As the tornado crossed Highway 999, it damaged the roofs of two homes. A garage between the two homes had windows broken, and the west side of the building was pushed out. Numerous trees were snapped and uprooted along the path of the tornado. There was an eyewitness account of the tornado. Peak winds were estimated near 100 mph.

Tornado, Graves

When
February 24, 7:37 PM CST to 7:40 PM CST
Where
Graves County, 1.53 mi SW of Bell City to 0.7 mi ENE of Bell City
Rating
EF1
Path length
2.22 mi
Path width
125 yd
Continued into
Calloway, Ky (PAH)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.516, -88.522

This EF-1 tornado touched down about 1 mile southwest of Bell City and moved northeast across Highway 97 into Calloway County. The majority of the path and associated damage occurred in Calloway County. In the Graves County portion, a few barns were damaged or destroyed. A house sustained minor damage. Many dozens of trees, some very large, were snapped or uprooted. At least one eyewitness observed the tornado. A convergent damage pattern consisting of dozens of very large uprooted trees was visible from Kentucky Highway 97. Peak winds were estimated near 100 mph. The tornado path continued into Calloway County.

Tornado, Calloway

When
February 24, 7:40 PM CST to 7:46 PM CST
Where
Calloway County, 3.81 mi W of Taylors Store to 0.73 mi WSW of Wiswell
Rating
EF1
Path length
6.07 mi
Path width
125 yd
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
36.534, -88.488

This EF-1 tornado moved from Graves County into Calloway County near State Route 97. The tornado tracked across mainly rural farm country before lifting a few miles southwest of Murray. Most of the path and associated damage was in Calloway County. More than a half dozen barns were damaged or destroyed. A newly built, well-constructed barn was completely destroyed, and debris was strewn hundreds of yards. Two empty grain bins were blown over. Several homes were damaged, mainly due to fallen trees and blowing debris. Two semi trailers were overturned. Two mobile homes were blown from their foundations. Many dozens of trees, some very large, were snapped or uprooted. At least one eyewitness observed the tornado. Peak winds were estimated near 100 mph.

Tornado, Graves

When
February 24, 7:42 PM CST to 7:43 PM CST
Where
Graves County, 1.62 mi NW of Vultoncreek to 1.76 mi N of Vultoncreek
Rating
EF1
Path length
1.17 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.746, -88.541

This brief EF-1 tornado occurred in a very rural area of east central Graves County near the community of Golo. Near the touchdown location, some shingles were blown off a roof, and a few trees were uprooted or snapped. The tornado continued northeast and damaged trees along the path. The roof of a residence was uplifted briefly, and a window was blown in. Behind the residence, a mobile home with a wood base was lifted and rolled about 30 yards down a hill and was still intact. A small outbuilding was also destroyed on the property. Several large trees were uprooted or snapped on the property. The tornado track length was about one mile. Peak winds were estimated near 100 mph.

Tornado, Calloway

When
February 24, 7:50 PM CST to 7:52 PM CST
Where
Calloway County, 1.58 mi S of Murray to 1.75 mi SE of Murray
Rating
EF1
Path length
1.41 mi
Path width
100 yd
Property damage
$550,000
Reported by
NWS Storm Survey
Coordinates
36.597, -88.322

This EF-1 tornado crossed the southern part of the city of Murray, damaging about 40 homes. The tornado touched down several blocks west of Highway 641 and lifted on the east edge of the city at the Clarks River floodplain. Most of the damage consisted of roof damage, mainly shingle loss. Two homes were a total loss, with roof decking removed, windows blown out, and part of an exterior wall caved in due to projectile impacts. At least four businesses were damaged, with the majority of the roof removed from one. Dozens of trees were uprooted or broken. The mayor of Murray declared a state of emergency. Peak winds were estimated near 105 mph.

Thunderstorm Wind, Marshall

When
February 24, 7:51 PM CST
Where
Marshall County, 2.5 mi ENE of Harvy to 3 mi SSW of Benton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.834, -88.378

A tree was blown over, landing inside a home southwest of Benton. Some roof and siding damage occurred in the same area along Highway 641.

Thunderstorm Wind, Trigg

When
February 24, 8:20 PM CST
Where
Trigg County, 2.51 mi NNE of Trigg Furnace
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.915, -87.908

A tree was blown down, blocking both lanes of Highway 778.

Tornado, Christian

When
February 24, 8:44 PM CST to 8:50 PM CST
Where
Christian County, 2.4 mi ESE of Pleasant Green Hill to 0.97 mi N of Dogwood
Rating
EF0
Path length
5.31 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.920, -87.478

The path of this EF-0 tornado started on the west side of the Pennyrile Parkway, then moved northeast across Lake Morris. At least four barns or sheds were damaged, primarily due to partial loss of roofing and siding. One camper trailer was overturned. Limbs were broken off hundreds of trees. Some trees were uprooted. There was one eyewitness account of the tornado near the start of the damage track. The track ended on the northwest side of Highway 107. Peak winds were estimated near 85 mph.

Tornado, Christian

When
February 24, 8:45 PM CST to 8:51 PM CST
Where
Christian County, 1.29 mi S of Hopkinsville to 3.18 mi ENE of Hopkinsville Arpt
Rating
EF2
Path length
5.39 mi
Path width
200 yd
Injuries
9 direct, 0 indirect
Property damage
$6.0 million
Reported by
NWS Storm Survey
Coordinates
36.831, -87.484

This EF-2 tornado touched down on the south side of Hopkinsville, just west of the junction of the Pennyrile Parkway and U.S. Highway 41. Three apartment buildings near the intersection of the Pennyrile Parkway and U.S. 41 were destroyed. The roof and most walls were blown down on the second story. Another apartment building was heavily damaged. All nine injuries occurred in the apartment complex, which consisted of two-and-a-half story buildings. One car was flipped and blown some distance. Two others were blown from their original positions, and several others were damaged. At least four retail buildings sustained major roof and siding damage, with windows and doors blown in or broken. Four barns were heavily damaged or flattened, and four houses sustained mainly minor roof damage. Two large commercial buildings were damaged, with one sustaining major roof and wall damage. Hundreds of trees were snapped or uprooted. The damage east of the city near Highways 68 and 80 was relatively minor, consisting of uprooted trees, destroyed barns, and shingle damage. Peak winds were estimated near 135 mph at the destroyed apartment complex on the south side of Hopkinsville.

Tornado, Christian

When
February 24, 8:55 PM CST to 8:56 PM CST
Where
Christian County, 1.26 mi W of Ovil to 1.06 mi WNW of Ovil
Rating
EF0
Path length
0.47 mi
Path width
50 yd
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
36.951, -87.303

This brief EF-0 tornado touched down along Highway 189 about a mile west of the Todd County line. Two garages or farm buildings sustained minor roof damage. A few tree limbs were broken. There was one eyewitness account of the tornado. Peak winds were estimated near 65 mph.

Flash Flood, Daviess

When
February 24, 9:13 PM CST to 11:15 PM CST
Where
Daviess County, 1.26 mi WNW of Owensboro to Tuck
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.776, -87.142

Considerable street flooding was occurring in the city of Owensboro, with numerous manhole covers popped. Almost an inch of rain was measured at the Owensboro airport in an hour. In the far south part of the county, Route 554 was flooded just east of Todd Bridge Road.

Flash Flood, Union

When
February 24, 9:30 PM CST to 11:00 PM CST
Where
Union County, 1.09 mi W of Hitesville to 0.19 mi WSW of Hitesville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.750, -87.850

A water rescue was conducted near Mason Creek on Highway 359. A vehicle was swept off the roadway by the flash flood. Fire department dive team members recovered the body of the victim from the submerged car. The 77-year-old victim was a local farmer.

Flash Flood, Webster

When
February 24, 10:38 PM CST to February 25, 1:00 AM CST
Where
Webster County, 1.78 mi WNW of Luzon to 3.18 mi E of Luzon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.540, -87.760

At least two feet of water was over State Route 132 West between Dixon and Clay. The flooding was near State Route 857, close to Crab Orchard Creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Union2018-02-2477MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyThe tornado archive for Kentucky, 2018Warnings in Kentucky, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735567, 739884, 735568, 735571, 735572, 735569, 735570, 735617, 735621, 735600, 735599, 735601, 737276, 737279, 737281.